Participants At A Homeopathy Conference (Accidentally?) All Take Hallucinogens, Conference Ends Early

Illustrated by Tyler Spangler.
On a day when the only mystery in the air should have been the actual merits of homeopathy, participants in a private homeopathy conference at a hotel in a small town near Hamburg, Germany ended up with a much bigger question on their hands. Of those participants, 29 were rushed to the hospital after they were found “staggering around, rolling in a meadow, talking gibberish, and suffering severe cramps," reports German broadcaster NDR.

A blood test and urine analysis showed that these conference-goers had taken the drug 2C-E before experiencing any symptoms. Speaking to NDR on behalf of Germany's commission for narcotics, Torsten Passie, MD, PhD, explained that “it must have been a multiple overdose." He went on to say that, if the true cause was an overdose, then "that does not support the view that the people concerned took the hallucinogen knowingly," adding that "one has to assume that [these] people were not told about the substance, its effects, and risks before taking it.”

Also known as Aquarust, 2C-E is a synthetic psychedelic drug that, although it's not exactly the same, delivers symptoms akin to those of LSD to the user. Chief among these similar symptoms, one could argue, is the penchant for rolling in meadows. (If we know one thing about hallucinogenics, it's that they're most effective when taken in or near a meadow, with the option of rolling available.)

The rush to the hospital only occurred when some of those who were drugged experienced heightened, more dangerous effects. Deutsche Welle, another German broadcaster, reported that some of the patients experienced cramps, rapid heartbeats, and breathing problems. While their trip was probably bad enough before their hearts started racing (would you enjoy hallucinating in a windowless hotel conference center?), these were not signs to be ignored; 2011 saw three deaths occur as a result of 2C-E use.

Although the incident occurred last Friday, it remains to be seen how, exactly, it happened. The hospitalized were only well enough to answer questions yesterday, and how they ended up ingesting the drug in the first place is still in question. 2C-E is certainly not as popular as other hallucinogenics, but Germany declared it illegal last year, so the authorities will continue their investigation until the cause of the drugging is determined.

More from Mind